Kentucky, 2018

Flooding in Kentucky, April 23 to 24, 2018

April 23 to 24, 2018 · NWS PAH · 3 events in 3 counties and zones

Scattered showers and thunderstorms moved west around a surface low pressure center near the Alabama/Georgia border. A cold air funnel cloud was photographed in association with one of the strongest thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered showers and thunderstorms moved west around a surface low pressure center near the Alabama/Georgia border. A cold air funnel cloud was photographed in association with one of the strongest thunderstorms. Some of the storms were very slow movers, which resulted in isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 2:23 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 23, 2:23 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
323 PM CDT Mon Apr 23 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 323 PM CDT Mon Apr 23 2018

H5 low was centered over NW TN. Breaks in the clouds allowed the
airmass to destabilize, with scattered showers and storms the
rule this afternoon across west KY into southern IL. This trend
will continue through late afternoon. A few storms will produce
pea size hail and 1/2 to 3/4 inch of rain in 30 to 45 minutes. We
should see a decrease in coverage and intensity tonight as we
stabilize somewhat. Sometimes the models hang on to too much low
level moisture in close proximity to closed lows like this. There
could be an increase in low clouds tonight, but overall confidence
is low. Will continue with a low chance of showers across mainly
our east counties on Tuesday with the low just to our east. Temp
trends tomorrow will be similar to what we saw today. Slightly
cooler over east sections.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CDT Mon Apr 23 2018

Now that the closed low in southern CA/NV/AZ is within a denser
observational network, there should be a little more consistency in
the resolution/timing of the system as it move in and around the WFO
PAH forecast area on Monday. The Canadian guidance has been fairly
consistent the past couple of days with the evolution of this
system, but the deterministic 00z Friday GFS seems to have taken
over as the preferred medium range guidance for this forecast
package. At this point, there is medium to high forecast confidence
(50-70%) with the rain chances Monday into Monday evening.

Forecast confidence for rain chances Tuesday through Thursday are
below average (generally below 40%) as there high model variability
in both the deterministic and ensemble guidance on the timing,
evolution, translation, and phasing of the northern U.S./southern
Canadian border shortwave developing next Monday.  Given the
variability, will stick with the low PoP regionally blended model
guidance as a starting point. The antecedent eastern Pacific and
western Canada circulations serving as a genesis point for the
dominant shortwave on Monday are not even expected to move over the
northwest U.S. until Sunday at the earliest.  Utilized a blend of
the regionally blended model initialization with some influence of
the current deterministic/MOS GFS guidance and the spatially reduced
NAM guidance.

All in all, it appears that next week that next week will see below
normal (5-10 degrees below) highs and lows and mainly showery
precipitation with the greatest coverage Monday, then again
Wednesday and Thursday. Temperatures may rebound to near normal next
Friday with dry conditions into next weekend.

&&

.AVIATION...
Issued at 1221 PM CDT Mon Apr 23 2018

Low VFR to MVFR cig and vsby conditions anticipated through the
end of the day with scattered convection continuing. Surface low
pressure should track along the KY/TN border with mainly east
winds 6 to 12 kts continuing, transitioning to northeast and then
north later tonight and Tuesday as the low eventually moves on to
our east. We may see cigs lower back to solid MVFR to low end IFR
later tonight through Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 23, 12:22 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
122 PM CDT Mon Apr 23 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
122 PM CDT Mon Apr 23 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There will be isolated thunderstorm activity over west Kentucky, and
possibly far southern Illinois as well through late afternoon. Brief
heavy rainfall will be the primary hazard. There may be small hail.
Any persistent rainfall in west Kentucky could result in isolated
water issues in very poor drainage areas. The majority of the region
will not be affected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter rainfall amounts and impact reports are appreciated.

In the hours before

Local storm report, Apr 23, 8:41 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 AM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       HENDRON                 37.04N 88.63W
04/23/2018  M3.25 INCH       MCCRACKEN          KY   BROADCAST MEDIA

            RAINFALL TOTAL OVER PAST 36 HOURS.

&&

SP
Local storm report, Apr 23, 9:22 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1022 AM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       HICKORY                 36.82N 88.65W
04/23/2018  E4.00 INCH       GRAVES             KY   PUBLIC

            RAINFALL TOTAL OVER PAST 36 HOURS RELAYED VIA FACEBOOK.

0600 AM     HEAVY RAIN       1 S AURORA              36.76N 88.14W
04/23/2018  M2.98 INCH       MARSHALL           KY   CO-OP OBSERVER

            RAINFALL TOTAL OVER PAST 36 HOURS.

0630 AM     HEAVY RAIN       1 SW LONE OAK           37.03N 88.68W
04/23/2018  M3.49 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       GOLDEN POND             36.79N 88.02W
04/23/2018  M3.25 INCH       TRIGG              KY   OTHER FEDERAL

            RAINFALL TOTAL OVER PAST 36 HOURS MEASURED AT THE RAWS
            STATION, LBLK2.

0700 AM     HEAVY RAIN       MURRAY                  36.61N 88.32W
04/23/2018  M4.22 INCH       CALLOWAY           KY   OTHER FEDERAL

            RAINFALL TOTAL OVER PAST 36 HOURS MEASURED AT THE CLARKS
            RIVER GAUGE, MURK2, IN MURRAY.

0700 AM     HEAVY RAIN       2 NE LYNNVILLE          36.58N 88.54W
04/23/2018  M3.83 INCH       GRAVES             KY   COCORAHS

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       FULTON                  36.51N 88.88W
04/23/2018  M3.32 INCH       FULTON             KY   TRAINED SPOTTER

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       5 NW KEVIL              37.14N 88.95W
04/23/2018  M3.16 INCH       BALLARD            KY   COCORAHS

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       2 ENE METROPOLIS        37.16N 88.68W
04/23/2018  M2.70 INCH       MASSAC             IL   COCORAHS

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       2 SW PADUCAH            37.05N 88.66W
04/23/2018  M3.93 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       4 SW CADIZ              36.83N 87.87W
04/23/2018  M2.98 INCH       TRIGG              KY   MESONET

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       4 N BENTON              36.91N 88.36W
04/23/2018  M3.31 INCH       MARSHALL           KY   MESONET

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       6 SW MAYFIELD           36.67N 88.72W
04/23/2018  M3.71 INCH       GRAVES             KY   MESONET

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       2 E HICKMAN             36.56N 89.15W
04/23/2018  M3.06 INCH       FULTON             KY   MESONET

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       1 W MURRAY              36.61N 88.33W
04/23/2018  M3.22 INCH       CALLOWAY           KY   MESONET

            RAINFALL TOTAL OVER PAST 36 HOURS.

0700 AM     HEAVY RAIN       2 W WEST PADUCAH        37.08N 88.78W
04/23/2018  M3.11 INCH       MCCRACKEN          KY   ASOS

            RAINFALL TOTAL OVER PAST 36 HOURS AT BARKLEY REGIONAL
            AIRPORT.

0930 AM     HEAVY RAIN       HENDRON                 37.04N 88.63W
04/23/2018  M3.25 INCH       MCCRACKEN          KY   BROADCAST MEDIA

            RAINFALL TOTAL OVER PAST 36 HOURS.

&&

SP
Special weather statement, Apr 23, 9:52 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CDT Mon Apr 23 2018

ILZ081>083-085>094-INZ085>088-KYZ001>022-232215-
FRANKLIN-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-
POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF WEST FRANKFORT, MCLEANSBORO, CARMI,
HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL,
WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION,
EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE,
HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE,
AND ELKTON
1052 AM CDT Mon Apr 23 2018

...A few thunderstorms with heavy rain expected through this
afternoon...

Bands of showers continue to develop and move north and northwest
around a surface low pressure center located near the Missouri
Bootheel today.

Some of the bands of heavier rainfall will produce between one
quarter to one half inch of rain an hour as they move across the
area.

As the rain continues through the afternoon, some thunderstorms
will develop within these rain bands and may increase local
rainfall amounts closer to three quarters of an inch or higher.

Given the compact and dynamic nature of the low pressure system
over the area, a few storms may become intense enough to produce
small hail, generally less than one half inch in size.

The majority of any thunderstorm activity will likely remain
across the Pennyrile region of west Kentucky and across southern
and southeast Illinois this afternoon. Some locations in southwest
Indiana, along the Ohio River may also see an isolated thunderstorm
or two.

The greatest coverage of thunderstorms will likely occur between
1 pm and 5pm CDT today.

The bands of rain may cause additional drainage problems in areas
that saw rainfall in excess of three inches the past two days.
Please avoid any roads that may have water over them and obey
posted road barricades and closures.

Smith
Special weather statement, Apr 23, 1:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT Mon Apr 23 2018

ILZ081>083-085>094-INZ085>088-KYZ001>022-232215-
FRANKLIN-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-
POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF WEST FRANKFORT, MCLEANSBORO, CARMI,
HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL,
WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION,
EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE,
HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE,
AND ELKTON
247 PM CDT Mon Apr 23 2018

At 245 p.m., scattered thunderstorms were observed across much of
west Kentucky and into extreme southern Illinois. The strongest
storms were from near Paducah to Mayfield, and also from just
south of Madisonville to just south of Greenville. Movement was
northwest.

The activity will continue this afternoon. Some of the stronger
storms will produce one half to three quarters of an inch of
rainfall in about 30 minutes. Small hail is also possible.
Isolated standing water issues in areas that typically experience
problems is probable. This is most likely across west Kentucky
across the Purchase area.

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 funnel cloud. Local standard time, as filed.

Flood, Graves

When
April 23, 2:30 PM CST to 6:00 PM CST
Where
Graves County, Dukedom to 3.4 mi N of Lynnville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.500, -88.700

Several inches of water covered portions of numerous roads. At least one vehicle became stranded in floodwaters, prompting a response from fire and rescue personnel. Rainfall totals over the previous 36 hours were up to 6 inches in spots. At the mesonet site 6 miles southwest of Mayfield, the rainfall total for the 22nd and 23rd was 5.04 inches.

Funnel Cloud, Caldwell

When
April 23, 5:15 PM CST
Where
Caldwell County, 6 mi W of Princeton
Reported by
Fire Department/Rescue
Coordinates
37.120, -87.979

The funnel cloud was observed just off U.S. Highway 62 by numerous individuals.

Flood, McCracken

When
April 23, 7:00 PM CST to April 24, 7:00 PM CST
Where
McCracken County, Melber to 1.67 mi N of Melber
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -88.730

Heavy rain sent Mayfield Creek out of its banks. Kentucky Highway 339 was closed at the bridge over the creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746790, 745208, 748359.